Posted on January 27, 2017 in: Professional Practice
By Cynthia Peitzsch, R.Ph., consultant pharmacist
The Food and Drug Administration (FDA) announced in August 2016 new labeling that warns against the concurrent use of opioids and benzodiazepines. The widespread use of this combination, and the resulting increase in the number and severity of overdoses has prompted the addition of a black box warning. Previous warnings have included the use of other central nervous system depressant medications with opioid or benzodiazepines, but these new warnings target this specific combination. FDA records from 2004-2011 indicate overdose deaths have tripled from opioid /benodiazepine combination. The Centers for Disease Control and Prevention (CDC) reports that during the same time period, there was a 41 percent increase in patients receiving both medications.
The FDA Safety Announcement stated, “A U.S. Food and Drug Administration (FDA) review has found that the growing combined use of opioid medicines with benzodiazepines or other drugs that depress the central nervous system (CNS) has resulted in serious side effects, including slowed or difficult breathing and deaths. Opioids are used to treat pain and cough; benzodiazepines are used to treat anxiety, insomnia, and seizures. In an effort to decrease the use of opioids and benzodiazepines, or opioids and other CNS depressants, together, we are adding Boxed Warnings, our strongest warnings, to the drug labeling of prescription opioid pain and prescription opioid cough medicines, and benzodiazepines.”
They continued the statement with, “Health care professionals should limit prescribing opioid pain medicines with benzodiazepines or other CNS depressants only to patients for whom alternative treatment options are inadequate. If these medicines are prescribed together, limit the dosages and duration of each drug to the minimum possible while achieving the desired clinical effect. Warn patients and caregivers about the risks of slowed or difficult breathing and/or sedation, and the associated signs and symptoms. Avoid prescribing prescription opioid cough medicines for patients taking benzodiazepines or other CNS depressants, including alcohol.”
Additional Information for Healthcare Professionals from the FDA: